The first six months of exposure to testosterone treatment may put patients at increased risk of developing a VTE, a study has found.
The case-control study, carried out by researchers in Germany, Australia, Canada and the UK, looked at information from 19,215 men who suffered a VTE between 2001 and 2013 and 909,530 age-matched controls.
After adjusting for confounding factors, it was found that those who had started a new course of testosterone in the last six months were at a 63% increased risk of developing a VTE compared to those who were not taking testosterone.
The increased risk corresponded to an extra 10 cases of VTE above the base rate of 15.8 per 10,000 person years.
The rate ratio for VTE peaked at the three month mark and tailed off substantially after more than six months of treatment, suggesting that the increased risk following initiation of treatment is only transitory.
The researchers said their study supports a recent US Food and Drug Administration decision to include a VTE warning on testosterone products.
The report, published in the BMJ, said: ‘Failure to investigate the timing of venous thromboembolisms in relation to the duration of testosterone use could result in masking of an existing transient association.
‘Future research is needed to confirm this temporal increase in the risk of venous thromboembolism and to investigate the risk in first time testosterone users and confirm the absence of risk with long term use.’
This comes as a recent Pulse analysis showed that prescribing figures for testosterone have risen by 20% since 2012.